Dr. Thank you in advance for your help. About 11 weeks ago I had an incident involving condom failure. I'm not sure for how long or during what act, oral, anal or vaginal. More than likely it was more than one of them. I'm a male, early 30's. beginning at the end of week 4 from exposure a number of things started happening, some of which are still going on today. The first sign was mild groin pain & pain in my big toe, then 3 days of extreme nausea, a small painful sore on the head of my penis for 2-3 days. Next I had extreme pain under my left & right ribs (nearly went to the ER). The following night I had severe pain around my kidneys, progressing down my right leg & severe painful neuropathy in my right foot. Strange skin issues accompanied this, some continue even now. Angular chelitis, thrush, styes (never had before), foliculitis (folliculitis) that won't 'pop', peeling hands & severe dermatitis in my eyebrows & beard. The node pain (mostly groin), neuropathy in my feet, peeling hands, and beard/eyebrow dermatitis is still going on now. Also, for more than a week while this was happening I would wake up soaked at 3:30 am, accompanied by extreme fatigue. The testing I've done is listed below.
Could this all be caused by anxiety, stress, depression & alcohol withdrawal? I was a heavy drinker for ~16 years & stopped following this incident. My MD feels no need to test for anything based on the 8 week lab results. I think an HIV test beyond the 3 month window will show positive. Tomorrow is 11 weeks & I plan to test again.
Almost the most consistent, unchanging advice on this forum is that as long as HIV testing is done sufficiently long after the last possible exposure (usually 4-8 weeks depending on what tests were done), the results ALWAYS overrule symptoms and exposure history. You could have had an exposure with the highest imaginable risk (e.g. receiving a transfusion of HIV infected blood) or very typical symptoms of ARS.
Therefore, your exposure (which actually is quite low risk, since it was heterosexual) and your symptoms (which in fact are not typical for ARS) don't matter. Your negative test results -- especially the last two tests at 8 and 10 weeks -- prove you didn't catch HIV. No additional testing is necessary.
I won't comment on other potential causes of your symptoms, except that many of them indeed are consistent your own suggestions of anxiety and alcohol withdrawal. But I can guarantee you they aren't caused by HIV.
That said, official advice from most health agencies recommends final testing at 3 months. If it makes you nervous to not go with that official recommendation, feel free to have a final test at 3 months. You can be sure it will remain negative. For further discussion of this, see the thread linked below as well as the other thread linked in that one:
Thank you for your reassuring words Doctor H. As you predicted I've had negative Oraquick Oral swabs at 82 and 100 days. I'm holding out on using Oraquick again until 120 days. My family Physician has written a lab sheet for HIV 1/2 + Hep A,B,C & Syphilis to be taken @ 6 months.. I would not be nervous if the symptoms were gone. However, the pain in my groin is constant, as well as severe neuropathy in my feet (if they aren't numb they hurt like hell). Also, the fatigue, night sweats, dry skin everywhere, & seborrhea on my face persist to this day. I hope you & my tests so far are right, but I'm still preparing for the worst.
If your symptoms were even remotely suggestive of HIV, I would understand your concern. But they are not. I see no reason for any addiitonal testing, and there is no need for your to be "preparing for the worst". There is no possibility any additional tests will be positive, assuming you don't have any further risky exposures. If you remain nervous, I would recommend you carefully re-read my main reply above.
That ends this thread. I won't have any further comments or advice.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.